Virginia, 2003

Flooding in Virginia, February 22 to 26, 2003

February 22 to 26, 2003 · NWS RNK · 6 events in 4 counties and zones

Minor to moderate flooding occurred on the Roanoke River from the 22nd through the 26th. 6 feet in Roanoke on the 23rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor to moderate flooding occurred on the Roanoke River from the 22nd through the 26th. The river crested at 15.6 feet in Roanoke on the 23rd. At Altavista, the river crested at 20.03 feet on the 22nd, fell below flood stage then crested again at 18.6 feet on the 23rd. At Brookneal the river crested at 28.62 feet on the 23rd and at Randolph the river crested at 26.99 feet on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 11:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 22, 11:15 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1115 AM EST SAT FEB 22 2003

IN A WARNING MODE AT THE MOMENT.  SMALL STREAMS ALONG AND WEST OF
THE BLUE RIDGE HAVE TAKEN ABOUT ALL THE RUNOFF THEY CAN HANDLE
WITHOUT GOING OVER THERE BANKS.  CONTINUED RAINFALL WILL LIKELY
RESULT IN SMALL STREAM FLOODING...THUS HAVE PLACE ALL COUNTIES WEST
OF THE BLUE RIDGE UNDER A SMALL STREAM FLOOD WARNING.  WATCHES HAVE
BEEN EXTENDED TO INCLUDE ALL COUNTIES THAT INTERSECT THE BLUE
RIDGE.

COUNTING ON TSTMS TO FIRE SOUTHEAST OF THE CWA...THUS SHUTTING DOWN
GOOD INFLOW INTO OUR MTN COUNTIES.  THIS SHOULD RESULT IN A
DEACREASE IN COVERAGE OF HEAVY RAIN OVR OUR AREA.  UNTIL THIS
HAPPENS...HEAVY RAIN LIKELY TO CONTINUE THE NEXT FEW HOURS...RAIN
TOTALS OF 2.00 TO 2.5 INCHES.  THIS RAIN COMBINED WITH SNOWMELT WILL
NOT ONLY EFFECT SMALL STREAMS...BUT WILL TRANSITION INTO A RIVER
FLOOD PROBLEM AS WELL.  THE GREENBRIER...JAMES...HOLSTON...CLINCH...
ROANOKE...AND DAN RIVERS WILL ALL SEE SIGNIFICANT RISES.  FLOOD
WARNINGS ARE OUT FOR THE GREENBRIER AND UPPER JAMES. WE MAY HAVE TO
ADD OTHER RIVERS TO THIS LIST AS SOON AS GUIDANCE COMES IN FROM THE
RIVER FORECAST CENTERS...ASSESSING THAT NOW.

SINCE WE ARE DEALING WITH THE FLOOD WARNINGS...NOT A LOT OF TIME TO
ASSESS SVR TSTM POTENTIAL...THUS WILL APPEND LATEST INFO FROM SPC.
THERE IS A TORNADO WATCH (#19) IN EFFECT JUST SOUTH OF OUR CWA.

FROM SPC...

POWERFUL UPPER TROUGH CROSSING THE LOWER MS VALLEY EARLY TODAY WILL
EJECT NEWD ACROSS THE TN VALLEY...AND THEN PHASE
WITH NRN STREAM SHORTWAVE TROUGH MOVING EAST FROM THE CNTRL U.S.
DEEPENING 988MB CYCLONE...CURRENTLY OVER WRN TN ...WILL TRACK
INTO ERN KY TODAY...AND INTO WRN NY BY EARLY SUNDAY. COLD FRONT
EXTENDS SWD THRU WRN AL INTO GULF WITH PRE-FRONTAL SQUALL LINE FROM
WRN CAROLINAS TO ERN FL PANHANDLE MOVING RAPIDLY NEWD.  WARM FRONT
EXTENDS EWD ACROSS NC WILL MOVE INTO SRN VA LATER THIS AFTERNOON.

...FL/GA THE CAROLINAS AND SERN VA...
VERY MOIST AND MODESTLY UNSTABLE WARM SECTOR SPREADING NEWD AHEAD
OF SQUALL LINE INTO NC AND SERN VA THIS AFTERNOON.  WHILE CAPES
GENERALLY 1000 J/KG OR LESS AND LAPSE RATES AROUND 6C/K...VERY
STRONG DEEP LAYER SHEAR SUPPORTS WIND DAMAGE WITH SQUALL LINE.
GIVEN THE STRONG SHEAR PROFILES...ISOLATED TORNADOES ALSO LIKELY
WITH BOWING SEGMENTS IN LINE AND ANY DISCRETE STORMS THAT CAN
DEVELOP AHEAD OF LINE. ACTIVITY WILL LIKELY MOVE OFFSHORE THIS
EVENING WITH DIMINISHING THREAT OF SEVERE.

...TN VALLEY...
WHILE SQUALL LINE HAS MOVED EAST OF  AL...RESIDUAL AXIS OF
STRONGER INSTABILITY REMAINS SITUATED WITHIN RECOVERING WARM SECTOR
FROM ERN AL AHEAD OF COLD FRONT NWD INTO MIDDLE TN. A
CLUSTER OF STRENGTHENING TSTMS ON THE LEADING EDGE OF DPVA
ASSOCIATED WITH PRIMARY VORTICITY MAX WAS MOVING NEWD TOWARD THE
INSTABILITY AXIS OVER NRN AL/MIDDLE TN. THIS ACTIVITY WILL LIKELY
CONTINUE TO BE FUELED BY VERY STRONG LARGE SCALE FORCING FOR ASCENT
AND DESTABILIZATION WITHIN THE DRY SLOT ACROSS MIDDLE TN. GIVEN
COLD POOL ALOFT AND STRONG SHEAR EXPECT A FEW OF THESE STORMS COULD
PRODUCE HAIL AND HIGH WINDS AS THE CLUSTER MOVES NEWD ACROSS TN AND
INTO SRN KY BY AFTERNOON.

.RNK...
NC...HIGH WIND WARNING TONIGHT AND SUNDAY FOR ZONES
NCZ001>006...NCZ018>020.

FLOOD WATCH TODAY FOR ZONES NCZ001>003...NCZ018>019.

VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

FLOOD WATCH TODAY FOR ZONES VAZ007...VAZ009>020...
VAZ022>024...VAZ032>035.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ042>045.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.

11
Hazardous weather outlook, Feb 22, 4:10 AM EST, 8 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA.

.DAY ONE...SATURDAY.

A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST
VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY
HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN
SHENANDOAH VALLEY.  RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN
FLOODING OF SMALL STREAMS AND CREEKS.

A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE
TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF
BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO
FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND
SOUTHEASTERN WEST VIRGINIA.

ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE
POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO
BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH
SUNDAY.  WINDS OF 20 TO 45 MPH  WITH GUSTS TO 60 MPH AND GREATER CAN
BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY
RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS.
WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY.

FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY...
WITH RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES
WIDESPREAD.

SPN

In the hours before

Special weather statement, Feb 22, 12:25 PM EST, 20 minutes before
NCZ001>006-018>020-VAZ032-043-044-058-059-222115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EST SAT FEB 22 2003

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...FOR AREAS
MAINLY SOUTH AND EAST OF DANVILLE VIRGINIA.

A WARM FRONT OVER THE CENTRAL CAROLINAS WILL BE THE FOCUS FOR SEVERE
THUNDERSTORMS THIS AFTERNOON.  THE WIND PROFILE THROUGH THE LOWER
SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS
WITH ANY THUNDERSTORMS THAT DO DEVELOP.

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR WESTERN
VIRGINIA...HOWEVER NETWORKS ACROSS NORTH CAROLINA WILL LIKELY BE BE
NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Roanoke

When
February 22, 12:45 PM EST to February 23, 7:15 AM EST
Where
Roanoke forecast zone
Reported by
UNKNOWN
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Flood, Campbell

When
February 22, 3:45 PM EST to February 23, 7:45 AM EST
Where
Campbell forecast zone
Reported by
UNKNOWN
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Flood, Campbell

When
February 22, 5:30 PM EST to February 24, 2:00 PM EST
Where
Campbell forecast zone
Reported by
UNKNOWN
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Flood, Halifax

When
February 22, 5:30 PM EST to February 24, 2:00 PM EST
Where
Halifax forecast zone
Reported by
UNKNOWN
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Charlotte

When
February 22, 9:00 PM EST to February 26, 8:15 PM EST
Where
Charlotte forecast zone
Reported by
UNKNOWN
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flood, Campbell

When
February 23, 9:45 AM EST to 8:15 PM EST
Where
Campbell forecast zone
Reported by
UNKNOWN
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343283, 5343284, 5343286, 5343287, 5343288, 5343285.